Alert archive / California / Wind Advisories in 2014

Wind Advisory 30, NWS San Diego, CA

April 13, 2014Riverside County, California

NWS San Diego, CA issued this wind advisory at Apr 13, 2014, 3:29 AM PDT for Riverside County, California. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Apr 13, 2014, 3:29 AM PDT (10:29 UTC)
Expired
Apr 13, 2014, 5:54 AM PDT
In force
2 hr
Issued by
NWS San Diego, CA

County Riverside County, CA

The radar

The San Diego radar (KNKX), 134 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2014-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2014-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

928 
WWUS76 KSGX 131029
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
329 AM PDT SUN APR 13 2014

...STRONG AND GUST WEST TO NORTHWEST WINDS IN THE NORTHERN
COACHELLA VALLEY EARLY THIS MORNING...

.ONSHORE FLOW WILL BRING STRONG GUSTY WEST TO NORTHWEST WINDS TO
NORTHERN AND EASTERN PORTIONS OF THE COACHELLA VALLEY EARLY THIS
MORNING. WINDS WILL SUBSIDE AFTER SUNRISE.

CAZ061-131300-
/O.EXP.KSGX.WI.Y.0029.000000T0000Z-140413T1000Z/
/O.NEW.KSGX.WI.Y.0030.140413T1029Z-140413T1300Z/
COACHELLA VALLEY-
329 AM PDT SUN APR 13 2014

...WIND ADVISORY IN EFFECT UNTIL 6 AM PDT EARLY THIS MORNING...
...WIND ADVISORY HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM PDT EARLY THIS MORNING.
THE WIND ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...AREAS OF WEST TO NORTHWEST WINDS 25 TO 35 MPH WITH GUSTS
  TO 55 MPH. ISOLATED GUSTS TO 65 MPH.

* LOCATION...NEAR BANNING PASS AND ALONG AND NORTH OF INTERSTATE
  10.

* TIMING...THROUGH EARLY THIS MORNING. WINDS SUBSIDING AFTER SUNRISE.

* VISIBILITY...LOCALLY REDUCED IN BLOWING SAND AND BLOWING DUST.

* IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR
  MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE LIMBS
  AND OTHER DEBRIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CAZ056-058-062-131130-
/O.EXP.KSGX.WI.Y.0029.000000T0000Z-140413T1000Z/
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
SAN DIEGO COUNTY DESERTS-
329 AM PDT SUN APR 13 2014

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

LOCALLY GUSTY WEST WINDS WILL GRADUALLY SUBSIDE THE REST OF TONIGHT PAST
SUNRISE.

$$

CURRENT WIND GUST REPORTS ON THE WEB:
HTTP://WWW.WRH.NOAA.GOV/SGX/GMAP/INDEX.PHP

FOR A DETAILED MAP OF THE HAZARD:
WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=SGX

17
1 follow-up statement
765 
WWUS76 KSGX 131254
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
554 AM PDT SUN APR 13 2014

...STRONG GUSTY WEST WINDS IN THE COACHELLA VALLEY WILL GRADUALLY
DIMINISH THIS MORNING...

.ONSHORE FLOW IS SLOWLY WEAKENING. GUSTY WEST TO NORTHWEST
WINDS IN THE COACHELLA VALLEY WILL GRADUALLY DIMINISH THIS
MORNING. 

CAZ061-131400-
/O.CAN.KSGX.WI.Y.0030.000000T0000Z-140413T1300Z/
COACHELLA VALLEY-
554 AM PDT SUN APR 13 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WIND
ADVISORY. 

GUSTY WEST TO NORTHWEST WINDS IN THE COACHELLA VALLEY WILL
GRADUALLY DIMINISH THIS MORNING.

$$

17

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Apr 12, 9:52 PM PDT, 5 hours 37 minutes earlier.

Area forecast discussion, Apr 12, 9:52 PM PDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SAN DIEGO CA
952 PM PDT SAT APR 12 2014

.SYNOPSIS...
LOW PRESSURE OVER THE GREAT BASIN WILL GENERATE STRONG WINDS
OVERNIGHT INTO SUNDAY MORNING OVER MOUNTAIN AND DESERT AREAS. THE
STRONG ONSHORE FLOW WILL KEEP A DEEP MARINE LAYER IN PLACE WEST OF
THE MOUNTAINS ON SUNDAY...AND TEMPERATURES BELOW NORMAL. DRY AND
WARMER MONDAY AND TUESDAY AS THE ONSHORE WEAKENS AND TURNS BRIEFLY
OFFSHORE...SHRINKING THE MARINE LAYER BACK TO THE IMMEDIATE COAST.
COOLER AGAIN BY MIDWEEK WITH AREAS OF NIGHT AND MORNING LOW CLOUDS
AND FOG RETURNING WEST OF THE MOUNTAINS AS A BROAD LOW PRESSURE
TROUGH DEVELOPS OVER THE WEST AND ONSHORE FLOW STRENGTHENS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

MARINE CLOUDS WERE DEVELOPING RAPIDLY INLAND TO THE COASTAL SLOPES
THROUGH 03Z THANKS TO STRONG ONSHORE SFC PRESSURE GRADIENTS OF
AROUND 10 MBS TO THE DESERTS. WIDESPREAD WESTERLY WINDS OF 20 TO 35
MPH WERE REPORTED ACROSS THE DESERTS. TODAY WITH PEAK WIND GUSTS
OVER 50 MPH BELOW THE BANNING PASS AREA INTO THE EASTERN COACHELLA
VALLEY. A WIND ADVISORY IS IN EFFECT FOR THE LOWER DESERTS THROUGH 3
AM SUN MORNING.

A LOW PRESSURE TROUGH ALOFT DROPPING SOUTH THROUGH THE GREAT BASIN
WAS SUPPORTING A 999 MB SFC LOW OVER SOUTHERN NV AT 03Z...AND GUSTY
ONSHORE FLOW OVER THE MOUNTAIN RIDGES/PASSES AND INTO THE DESERTS OF
SOCAL. WINDS WILL REMAIN STRONG AND GUSTY...ESPECIALLY THROUGH WIND
PRONE AREAS INTO SUN MORNING...WITH LOCAL BLOWING DUST AND SAND IN
THE DESERTS. THE WINDS WILL SUBSIDE ON SUN AS THE SURFACE LOW
GRADUALLY WEAKENS. A FAIRLY DEEP MARINE LAYER WEST OF THE MOUNTAINS
WILL CONTINUE PERIODS OF MARINE CLOUDS AND BELOW NORMAL TEMPERATURES
THROUGH SUN NIGHT....FOLLOWED BY A SHARP WARM-UP WEST OF THE
MOUNTAINS AS WINDS SWING BACK OFFSHORE FOR A TIME ON MON MORNING.

WEAK...PROGRESSIVE RIDGING ACROSS THE WEST ON MON/TUE WILL RESULT IN
DRY AND SEASONALLY WARM SPRING WEATHER WITH LOCALLY GUSTY EASTERLY
WINDS BELOW THE PASSES AND CANYONS ON MON. THE RIDGE WILL GIVE WAY
TO A BROAD TROUGH ACROSS THE CONTINENT AGAIN BY WED. ONSHORE FLOW
WILL ACCELERATE AND THE MARINE LAYER WILL DEEPEN...SENDING LOW
CLOUDS AND FOG INLAND...AND PULLING MAX DAYTIME TEMPS BACK CLOSER TO
AVERAGE UNTIL NEXT WEEKEND WHEN SOME RIDGING IS FORECAST TO BUILD
BACK ACROSS THE SOUTHWEST.

&&

.AVIATION...
130300Z...COAST/VALLEYS...LOW CLOUDS WITH BKN-OVC CIGS 2000-3000 FT
MSL AND TOPS TO 3500 FT MSL HAVE RETURNED TO THE COASTAL AREAS AND
WILL CONTINUE TO SPREAD INLAND TO THE COASTAL SLOPES AND INLAND
EMPIRE OVERNIGHT...OBSCURING HIGHER TERRAIN AND REDUCING VIS WHERE
CLOUDS AND TERRAIN INTERSECT. LOW CLOUDS EXPECTED TO BE SOMEWHAT
SLOW TO SCATTER OUT SUNDAY MORNING...LIKELY BETWEEN 13/18-20Z.

MTNS/DESERTS...W-NW WINDS 20-30 KT WITH GUSTS 40 KT TO LOCALLY 50 KT
BELOW THE BANNING PASS...WILL CREATE MOD-STG UDDFS AND LLWS OVER AND
E OF THE MTNS THROUGH SUNDAY MORNING. WINDS WILL RELAX DURING THE
DAY SUNDAY BEFORE INCREASING AGAIN FROM THE NORTHEAST LATE SUNDAY
NIGHT THROUGH MONDAY MORNING.

&&

.MARINE...
WAVE MODELS INDICATE A 6 TO 8 FOOT SWELL WITH 10 SECOND PERIOD
MOVING THROUGH THE OUTER WATERS BRIEFLY WED MORNING. THIS ALONG WITH
A LITTLE INCREASE IN THE NW WIND COULD CREATE CHOPPY CONDITIONS FOR
BOATERS.

OTHERWISE...NO SIGNIFICANT MARINE WEATHER CONDITIONS ARE EXPECTED
THROUGH FRIDAY.

&&

.FIRE WEATHER...
A BRIEF PERIOD OF GUSTY OFFSHORE FLOW WILL DEVELOP ON MONDAY BELOW
THE PASSES AND CANYONS AND ALONG THE COASTAL FOOTHILLS...ACCOMPANIED
BY MIN RH VALUES OF 10-15 PERCENT. LOCAL WINDS OF 25 TO 35 MPH WITH
GUSTS OF 45 TO 55 MPH ARE POSSIBLE IN THE WINDIEST SPOTS WHICH MAY
CREATE SEVERAL HOURS OF CRITICAL FIRE WEATHER CONDITIONS MON
AFTERNOON.

THE WINDS WILL SUBSIDE RAPIDLY MON EVENING...BUT RH WILL RECOVER
ONLY MODESTLY MON NIGHT BEFORE FALLING TO 5-15 PERCENT BY TUE
AFTERNOON. IN ADDITION...STRONG ONSHORE WINDS WILL DEVELOP OVER THE
RIDGES AND INTO THE DESERTS WHEN CRITICAL THRESHOLDS MAY BE REACHED
AGAIN FOR A FEW HOURS LATE IN THE DAY ON THE RIDGES...DESERT SLOPES
AND FOOTHILLS AS WESTERLY WIND GUSTS INCREASE TO 30 TO 40 MPH.

&&

.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY UNTIL 3 AM PDT SUNDAY FOR THE COACHELLA VALLEY...
     RIVERSIDE COUNTY MOUNTAINS...SAN DIEGO COUNTY DESERTS...SAN
     DIEGO COUNTY MOUNTAINS.

PZ...NONE.

&&

PUBLIC/FIRE WEATHER...JAD
AVIATION/MARINE...TS

In the hours before

Local storm report, Apr 13, 2:42 AM PDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
242 AM PDT SUN APR 13 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     NON-TSTM WND GST 7 ENE CABAZON           33.95N 116.66W
04/13/2014  M64 MPH          RIVERSIDE          CA   MESONET

            SUSTAINED WINDS OF 30 MPH OR GREATER SINCE
            957 AM PDT SATURDAY MORNING...AND SUSTAINED
            WINDS OF 40 MPH OR GREATER SINCE 650 PM PDT
            SATURDAY EVENING. MESONET STATION WHITEWATER
            RAWS /WWAC1/

&&

NWS SAN DIEGO CA
IRIS SYSTEM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 1:00 PM PDTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego14 hr

Nearby

Wind Advisories in California, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.